A recent CNN investigation claims that a drug marketed to nursing homes could increase fall risk. The drug, Nuedexta, is FDA approved to treat pseudobulbar affect (PBA), which causes sudden fits of crying or laughing. PBA is most commonly associated with disorders like multiple sclerosis (MS) or amyotrophic lateral sclerosis (ALS/Lou Gehrig’s disease), and is considered rare among elderly patients with conditions like Alzheimer’s or dementia.
In fact, experts agree that PBA affects less than five percent of elderly patients with dementia. Still, the CNN investigation found that more than half of all Nuedexta pills manufactured since 2012 have gone to nursing homes.
Experts, Officials Question Use of Nuedexta Among Elderly
With more than half of all Nuedexta pills going to nursing homes, experts and officials have begun questioning its use and applicability among elderly individuals. Nuedexta manufacturer, Avanir, claims that PBA can occur in patients who have neurological conditions like MS or ALS, but also those with traumatic brain injuries, Alzheimer’s, or dementia. With that being said, Avanir admits that Nuedexta has not been extensively studied among elderly patients.
One study that was conducted among Alzheimer’s patients indicated that patients taking Nuedexta were twice as likely to suffer a fall than patients taking a placebo. Fall risk has been a huge concern among Nuedexta users since 2013 when nursing home inspectors first started questioning use of the drug in dozens of nursing homes across the United States.
The CNN investigation identified over 80 cases spanning 19 states where nursing home inspectors cited nursing homes for inappropriate use and monitoring of Nuedexta. Many of the cases were based on the fact that patients exhibited no signs of PBA. There were also cases where Nuedexta had been given to patients without a formal prescription or doctor approval.
If you are concerned that your loved one has been inappropriately prescribed Nuedexta, or a loved one taking Nuedexta has suffered harm as a result, contact Brown, Christie & Green. Nursing home residents have certain legal rights that must be upheld.
Potential Side Effects of Nuedexta
Since 2011, when Nuedexta hit the market, numerous complaints have been filed with Avanir and the FDA citing adverse side effects including confusion, dizziness, rash, falls, coma, and death. According to the Nuedexta website, the most common side effects are:
- Swelling of ankles or feet
More serious side effects or allergic reaction may cause:
- Difficulty breathing
- Abnormal heart rate
- Swelling of tongue and throat
Serious side effects warranting immediate medical attention include:
- Fainting or loss of consciousness
- Unexplained bruising or bleeding
- Dizziness (increased fall risk)
- Muscle twitching
Dizziness is listed several times as a possible side effect, and the Nuedexta website warns “If you feel dizzy, be extra careful not to fall, especially if you have a hard time walking or a problem with falling”.
In addition to the physical side effects, there is also a significant risk of drug interaction between Nuedexta and other drugs commonly prescribed to elderly patients. The Nuedexta website (and others) warn against contraindications, such as:
- Serotonin Syndrome: Taking Nuedexta with a selective serotonin reuptake inhibitor (SSRI) can increase the chances of serotonin syndrome, or too much serotonin in the body. Symptoms of serotonin syndrome include fever, agitation, sweating, tremors, and dilated pupils.
- MAOIs: Patients taking monaimin oxidase inhibitors (MAOIs) should not take Nuedexta. MAOIs are commonly prescribed to patients with depression or anxiety, and who have not responded positively to SSRIs.
- Cardiovascular: Patients with prolonged QT interval, congenital long QT syndrome, history of heart failure, or those taking drugs to treat these conditions should not take Nuedexta.
Patients currently taking any medication should be cautious if they are prescribed Nuedexta. Talk to your doctor about any potential contraindications and whether the benefits are worth the risk.
Inappropriate Marketing Targets Vulnerable Americans
Since 2012, the number of Nuedexta pills manufactured has increased 400 percent. The CNN investigation addressed the growth and shined a light on potentially inappropriate marketing tactics targeting vulnerable Americans. According to the investigation, doctors and speakers paid by Avanir have been marketing extensively to nursing homes. These doctors have received as much as $14 million for Nuedexta-related consulting and promotional speaking.
Not only has Avanir targeted nursing homes, it has specifically targeted nursing homes where Nuedexta would be welcomed. At a time when anti-psychotic drug use is being heavily regulated, there is concern among investigators, officials, advocates, and researchers that Nuedexta is being prescribed inappropriately as a means of treating agitation, confusion, or unruly behavior – even if a diagnosis of PBA is not present.
Internal communications discussed in the CNN investigation suggested that Avanir salespeople were instructed to specifically target nursing homes with a record for historically high use of anti-psychotic drugs.
Ethical Gray Areas
Even more concerning is the fact that almost half of Nuedexta claims filed with Medicare in 2015 were filed by doctors who had received perks (financial or otherwise) from Avanir. It is not illegal for a drug manufacturer to pay a doctor to promote the drug to peers and other medical professionals. It is illegal, however, for doctors to receive financial kickbacks in exchange for prescribing the medication. Avanir and Nuedexta are in an ethical gray area.
One psychiatrist paid at least $500,000 by Avanir prescribed Nuedexta to at least 100 patients across 11 facilities. Another doctor is under criminal investigation for potentially receiving financial kickbacks for fraudulently diagnosing patients with PBA. Numerous other doctors have declined to comment on their experiences with Nuedexta or Avanir’s sales tactics.
Learn More About Nuedexta Fall Risk and Your Rights
Individuals taking Nuedexta have an increased fall risk. As numerous complaints have identified, dizziness, weakness, and falls are all common side effects of the drug that may be worsened when combined with other drugs and health conditions. Learn more about Nuedexta, the dangers of increased fall risk, and how to protect your legal rights by contacting Brown, Christie & Green.
Fill out our online form to speak with one of our nursing home abuse and medical malpractice attorneys.